Results 1 to 4 of 4

Thread: NY Times article on dangers of some spinal steroid injections

  1. #1
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    S. Indiana
    Posts
    1,022

    Default NY Times article on dangers of some spinal steroid injections

    http://www.nytimes.com/2012/10/03/he...ions.html?_r=0

    part of the article reads:

    A culture of the patient’s spinal fluid had revealed a fungus, Aspergillus. The patient was so ill that he could no longer communicate, so Dr. Pettit spoke to the family.

    “I told them it was a very unusual cause of meningitis in healthy people, and that we needed to try to figure out how he got this infection,” she said.

    Had he done anything unusual in the weeks before he became ill? she asked.

    The answer alarmed her. He had had a steroid injection in his spinal area to relieve back pain — a common treatment, administered to millions of people in the United States every year.

    Dr. Pettit called the State Health Department.

    She is now credited with being the clinician who recognized the “index case” in what has become a frightening outbreak of meningitis that has killed two people and sickened 12 others who also received steroid injections in their spines for pain. Doctors suspect that the steroid medicine was contaminated with the fungus. The meningitis does not spread from person to person.
    1979 spinal issues, 1993 lumbar microdisectomy L3-4, 1996 360 3 level lumbar fusion L2-5, 1999 open thoractomy fusion T8-9,
    2002 C3-7 herniations and T4-7 herniations, 2004 total disability, a new limited life

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Posts
    163

    Default

    That is awful.

  3. #3

    Default

    I just heard on the radio about an "outbreak" in several states of fungal meningitis. Four dead so far. There is some speculation of tainted steroid.

  4. #4
    Community Member
    Join Date
    Oct 2006
    Location
    Indianapolis, Indiana
    Posts
    50

    Default

    That is awful Mark!! I have been reading a few articles. Although the CDC is still investigating, it looks like (so far) this is an issue with a compounding Pharmacy. Makes me wonder if the area so to say was contaminated.
    C3/C4 ACDF - 2004, C5/C6 ACDF - 2006
    L5/S1 - Facet Degeneration
    Lumbar Facet Rhizotomy L4, L5, S1 (left side) 2007
    Retired - DOD/Defense Finance & Acctg/IT - 2005

Similar Threads

  1. there should be an Electromagnetic dangers forum
    By clouds z in forum BrainTalk's feedback forum
    Replies: 2
    Last Post: 07-19-2012, 08:58 AM
  2. Letter to the NY Times about Managing Care Online
    By Donna Thomson in forum Child Neurology
    Replies: 1
    Last Post: 06-11-2012, 04:55 PM
  3. Article on Epidural Injections
    By Leeaelle in forum Spinal Disorders
    Replies: 2
    Last Post: 01-21-2012, 10:32 PM
  4. Spinal stenosis question...HELP
    By carolnurse in forum Spinal Disorders
    Replies: 28
    Last Post: 12-20-2011, 11:03 PM
  5. Spinal Stenosis
    By lor in forum Spinal Disorders
    Replies: 17
    Last Post: 11-12-2011, 06:58 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.